How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Nair Your Own Question
Dr. Nair
Dr. Nair, Dermatologist
Category: Dermatology
Satisfied Customers: 9150
Experience:  MBBS, MD (Dermatology, Venereology & Leprology)
40004158
Type Your Dermatology Question Here...
Dr. Nair is online now
A new question is answered every 9 seconds

Why do I have itchy skin on hands and sore on scalp and underarms?

This answer was rated:

I have dry itchy skin on hands, itchy sore scalp and a red sore rash in underarms. Doctors all say excema, but if so, what is the underlying cause? There must be a cause and a solution. This has been going on for 5 years.

Hi,
Eczema is of two types - exogenous (having an external cause) and endogenous (not having an external cause). Your eczema sounds endogenous - this is because of an internal disturbance of the body's immune function. The tendency for this is inborn and I'm afraid there is no cure. However symptoms can be controlled with appropriate treatment. Would you like me to take a look and confirm whether your rash looks like eczema? I'd be happy to if you can take a photograph of the affected areas at your convenience.

Customer: replied 4 years ago.

I suspected that this is caused internally because I take great care to use hypoallergenic soaps etc. so that I do not subject my skin to harsh chemicals. I don't like to hear there is no cure. Something is upsetting the immune system. Could it be diet related and how could I isolate a cause. Are there particular foods that could lead to these problems? I could take pictures of my hands and underarms.

I am attaching 2 images, 1 of the rash under my arm, which is not too bad right now because I have been using a prescription cream from the doctor. This rash started for the first time this summer. The second is my hand which also is not too bad right now but you can see the small blisters between my fingers. These will eventually break, bleed and the outer layers of skin will die and fall off. The hand will eventually heal and the process then repeats itself. All summer the problem was on the bottom of my fingers but it now seems to be moving inside the fingers and to the top of the hand.

Thank you for the photographs. Has a skin scraping been done from the underarm rash to rule out fungal infection?
Do you have diabetes by any chance?
Any other medical problems?

Customer: replied 4 years ago.

I have no medical conditions I am aware of and I have a physical every year. My doctor just says I have eczema and there is no cure just treatment with creams. He prescribed Betamethasone Valerate 0.1% for my hands and underarms and Betamethasone 17-Valerate 0.1% for my itchy scalp. He never suggested a skin scraping for fungal infection. I don't like using these medications when I read the side effects such as skin thinning etc.

This has been driving me crazy for the last 5 years and I've tried cutting different foods to see if it makes a difference. I just can't believe that auto immune problems don't have a cause that can be identified and treated.

There must be some way we can identify the root cause here.

Thanks

Thank you for the photographs. Yes this could well be flexural eczema, in particular seborrheic dermatitis. This is a condition where the body loses tolerance for a yeast called Malassezia (which is present normally on all our skin and never causes problems for most people) and starts attacking it leading to symptoms. Itching is variable but can be severe. The head & neck region and body flexures are the most affected areas though virtually any part can be involved. Other possibilities would be Psoriasis Vulgaris and Cutaneous Candidiasis, however they are much less likely. Since your symptoms have persisted for so long it will be best if you get a skin biopsy done by a dermatologist to confirm the diagnosis.
Treatment wise here is what works best for Seborrheic Dermatitis:
Cap Itraconazole 100 mg twice a day for 7 days followed by twice a day on the first two days of every month for 11 months. The capsule is to be taken after breakfast and dinner with half a glass of coke/sprite (the aerated drink improves the absorption of this drug into the blood).
Mometasone cream + Terbinafine cream: to be mixed in equal parts and applied on the affected areas (not the scalp) twice a day for 14 days followed by once at night for 2 weeks and alternate night for 2 weeks more. These molecules are available in lotion forms as well, which is what should be used on the scalp.
Nizoral-AD shampoo: apply and leave for 5 minutes on the scalp after working up a lather. Also use this in the armpits and groins leaving the lather on for only 30-60 seconds though. Do this every alternate day. (e.g Mon-Wed-Fri). Use regularly for 4-6 weeks then start decreasing the frequency of application gradually till you reach once a week and maintain.
Tab Claritin 10 mg once or twice a day depending on the intensity of the itching for as long as required.
Treatment as detailed above is usually very successful in clearing up the rash but the yeast will eventually always recolonize the skin since it is present everywhere in the environment - symptoms can then recur. So Nizoral-AD shampoo should be continued at the lowest frequency which keeps the symptoms from coming back. For some patients this is as infrequent as once every two weeks.
Please feel free to ask if you have any queries.

Customer: replied 4 years ago.

Thank you for the information. Is the Nizoral AD shampoo a prescription product?

You're most welcome! No Nizoral-AD shampoo is not a prescription product, you can buy it over the counter.

Regards.

Customer: replied 4 years ago.

I was only able to find Nizoral, not Nizoral-AD. Is there a difference and should I keep looking?

Thanks

That's fine, Nizoral is the same thing. You can go ahead and use it as directed.

Regards.

Dr. Nair and 2 other Dermatology Specialists are ready to help you